Jump to content
Sign in to follow this  
Altostrata

Veltri, 2015 Medication-induced hypokalemia

Recommended Posts

Altostrata

P T. 2015 Mar;40(3):185-90.

Medication-induced hypokalemia.

Veltri KT, Mason C.

 

Abstract at https://www.ncbi.nlm.nih.gov/pubmed/25798039 Full text at Medication-Induced Hypokalemia - NCBI - NIH

 

A potassium deficiency can impair metabolic functions, and medications cause hypokalemia through a variety of mechanisms. The authors report on a 58-year-old female suffering from fatigue and weakness after a recent diagnosis of adrenal insufficiency.

 

From the paper:

 

Quote

 

The cation potassium plays a critical role in many metabolic cell functions; 98% of potassium in the body is found in intracellular fluid compartments, leaving 2% in extracellular fluid spaces. This balance is regulated by the sodium-potassium adenosine triphosphatase (ATPase) pump, an active transport mechanism that moves ions across the cell membrane against a concentration gradient. An imbalance of potassium can have significant effects on nerve impulse transmission, skeletal and cardiac muscle contraction, and acid-base balances. Certain diseases, injuries, and specific medications have the potential to affect potassium homeostasis. As a result, small alterations in serum potassium levels can lead to detrimental effects within the body.

 

Normal serum potassium levels range from 3.5 to 5 mEq/L; however, certain hormones, illnesses, and dietary deficiencies can lead to imbalances, including acid-base disturbance, aldosterone, insulin, catecholamines, and tonicity of body fluids, as well as gastrointestinal (GI) and renal excretion. Daily intake of potassium is required because the body does not routinely conserve this electrolyte. The recommended daily requirement for adults is generally 40 mEq; however, most adults consume more than the recommended amount (ranging from 60 to 100 mEq per day). About 80% of consumed potassium is eliminated in the urine, 15% is excreted in the feces, and 5% is lost in sweat.,

 

Hypokalemia is defined as a serum potassium concentration of less than 3.5 mEq/L. This is one of the most commonly encountered electrolyte abnormalities in clinical practice. Hypokalemia is further categorized as mild (serum potassium, greater than 3 to 3.5 mEq/L), moderate (serum potassium, 2.5 to 3 mEq/L), or severe (serum potassium, less than 2.5 mEq/L), as noted in Table 1. Hypokalemia results either when there is a total-body potassium deficit, or when serum potassium is shifted into the intracellular compartment. When hypokalemia is detected, a diagnostic workup that evaluates the patient’s comorbid disease states and concomitant medications should be completed.

 

Table 1 reviews the signs and symptoms of hypokalemia. In mild cases of hypokalemia, patients are usually asymptomatic and are often diagnosed incidentally during routine blood testing. Moderate hypokalemia is often associated with cramping, weakness, malaise, and myalgias. In severe hypokalemia, electrocardiogram (ECG) changes often occur, including ST-segment depression or S-T–segment flattening, T-wave inversion, and/or U-wave elevation. These ECG changes can lead to various arrhythmias, including heart block, atrial flutter, paroxysmal atrial tachycardia, and ventricular fibrillation. Musculoskeletal cramping and impaired muscle contraction are other common manifestations of severe hypokalemia.

Hypomagnesemia, which is present in more than 50% of cases of clinically significant hypokalemia, contributes to the development of hypokalemia by reducing the intracellular potassium concentration and promoting renal potassium wasting. While the exact mechanism of the accelerated renal loss remains unclear, it is theorized that the intracellular potassium concentration may decrease because hypomagnesemia impairs the function of the sodium-potassium ATPase pump, thereby promoting potassium wasting. When concomitant hypokalemia and hypomagnesemia exist, the magnesium deficiency should be corrected first; other wise, full repletion of the potassium deficit is difficult to achieve.

....

Medications cause hypokalemia through a variety of mechanisms, including intracellular potassium shifting, increased renal loss, and/or stool loss. Table 2 highlights selected medications associated with hypokalemia. Some published cases have reported an association between antidepressant use and the risk for hypokalemia. This adverse effect may put psychiatric patients at risk.,, Further studies are required to elucidate a possible association between selective serotonin reuptake inhibitors and hypokalemia. ....

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...